December 18, 2019 by moderator with 0 comments

What Are the Side Effects of HIV Medications?


What are the side effects of NRTIs?

Most NRTIs can cause mild nausea and loose stools. In general, these symptoms resolve with time.

ZDV (zidovudine) has been associated with decreased production of blood cells by the bone marrow, most often causing anemia, and occasionally hyperpigmentation (most often of the nails).

D4T (stavudine) can damage nerves and cause peripheral neuropathy, a neurological condition with numbness and/or tingling of the feet and hands, and inflammation of the pancreas (pancreatitis) that causes nausea, vomiting, and mid/upper abdominal pain.

DDI (didanosine) also causes pancreatitis and, to a lesser extent, peripheral neuropathy. Peripheral neuropathy can become permanent and painful, and pancreatitis can be life-threatening if therapy is not discontinued. The drug ddC also is associated with peripheral neuropathy, as well as oral ulcers.

ABC (abacavir) can cause a hypersensitivity reaction during the first two to six weeks of therapy in approximately 5% of individuals. The hypersensitivity reaction most often causes fever and other symptoms, such as muscle aches, nausea, diarrhea, rash, or cough. The symptoms generally get worse with each dose of ABC and, if suspected, therapy must be discontinued and never restarted for fear of developing a life-threatening reaction. There is now a simple blood test (HLA-B*5701) that can be performed to determine whether a patient is at risk for developing the hypersensitivity reaction. If the test is positive, the patient should never receive this medication. There is also conflicting data stating that abacavir may or may not be associated with increased risk of cardiovascular events.

TDF (tenofovir) is generally well tolerated although there may be rare kidney damage and may have a greater impact on reducing bone density than other agents. Both of these problems appear to be attenuated with the new formulation of tenofovir called TAF.

FTC (emtricitabine)is also well tolerated except for the occasional development of hyperpigmentation, most often on the palms and soles. This hyperpigmentation occurs more frequently in people of color.

Although all NRTIs can be associated with lactic acidosis (a serious condition in which lactic acid accumulates in the blood), it may occur more often with some drugs, such as D4T. Although this complication of treatment is rare, it can be severe and life-threatening. Early symptoms of lactic acidosis are nausea, fatigue, and sometimes shortness of breath. Lactic acidosis needs to be watched for and, if suspected, requires that therapy be discontinued until symptoms and laboratory test abnormalities resolve.

There has been a great deal of attention given to the more recently identified problem of “lipodystrophy.” Individuals suffering from this syndrome can be categorized as having lipohypertrophy (fat accumulation) syndromes, such as the “buffalo hump” on the back of the neck, breast enlargement, or increased abdominal girth. Others primarily suffer from lipoatrophy with fat loss under the skin with complaints of prominent veins on the arms and legs, sunken cheeks, and decreased gluteal (buttock) size. These syndromes appear to be related to multiple factors, including, but not limited to, drug therapy. The NRTIs appear to be most closely linked to lipoatrophy, in particular D4T and to a lesser extent ZDV. In fact, some studies have suggested slow accumulation of fat in those who modify the NRTI component of their regimen. Some NRTIs also have been linked to elevation in lipid (fat) levels in the blood. While switching therapy is always a consideration in those experiencing potential drug-related toxicity, this should only be done under the careful supervision of an experienced HIV provider.

Leave Comment

Donations

Advertisers